Alert archive / West Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 18, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 28, 2002, 2:12 PM EDT for Hampshire County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2002, 2:12 PM EDT (18:12 UTC)
- Expired
- May 28, 2002, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Hampshire County, WV
The radar
The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 281812 FFWLWX WVC027-282115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 210 PM EDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA * UNTIL 515 PM EDT. * AT 206 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL NEARLY STATIONARY. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN SOUTHERN HAMPSHIRE COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3939 7876 3922 7882 3912 7848 3936 7839
1 follow-up statement
000 WGUS51 KLWX 282129 FFSLWX WVC027-282200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 525 PM EDT TUE MAY 28 2002 THE FLASH FLOOD WARNING FOR HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA HAS EXPIRED. THUNDERSTORMS WITH VERY HEAVY RAIN CAUSED TWO ROAD CLOSURES IN THE SOUTHERN PART OF THE COUNTY AT AROUND 415 PM. THOSE THUNDERSTORMS HAVE SINCE WEAKENED AND ONLY LIGHT TO MODERATE SHOWERS ARE CURRENTLY AFFECTING THE COUNTY. HOWEVER OTHER THUNDERSTORMS ARE STILL AFFECTING NEARBY AREAS IN EASTERN WEST VIRGINIA AND STILL POSE A THREAT FOR ADDITIONAL RAIN IN HAMPSHIRE COUNTY. A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING. $$ JLW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:45 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 28, 12:45 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1245 PM EDT TUE MAY 28 2002 ...QUICK UPDATE FOR FLOOD WATCH... ONLY MINOR CHANGES TO FRESHEN UP FIRST PD OF ZONES. DEW PTS IN THE RDF WERE RAISED AND MAX QPF WAS PUT AT 1-2 INCHES IN TSTMS. LOWERED AREA QPF SINCE HEAVY RAINS WILL BE LOCALIZED. MORNING SNDG HAS A CAPE NEAR 1500 AND PW OF 1.4 INCHES. LIGHT STEERING WINDS WILL AGAIN LEAD TO PSBL ISOLD FLASH FLOODING WITH AFTN AND EVE TSTMS. BMW ----- PREVIOUS DISCUSSION ------- TDY THRU WED... RDGG ALOFT FM BERMUDA HIGH PRES WL DOMINATE RGN THRU WED W/NO CHG IN AMS. DWPTS IN 60S AND MOISTURE FM ERLIER CONVECTION HAVE RESULTED IN AM FOG OVR FA. FOG SHUD DISSIPATE BY MID MORNING DUE TO DAYTIME HTG. RESIDUAL LOW LVL RH WL RMN OVR FA TDY...W/DEEPEST MOISTURE OVR NW PTN. AMS WL BE UNSTABLE AND CONVECTION SHUD FIRE AGN THIS AFTN ON LEFTOVER BOUNDARIES FM PREV CONVECTION. SINCE IT WL BE DIFFICULT TO PINPOINT EXACTLY WHERE PCPN WL OCCUR...WL BROADBRUSH AREA FM DCA WEST W/30 POP. WENT A LITTLE HIER THAN FWC/MAV TEMPS DUE TO PROJECTED H85 TEMPS OF +13-14 DEG C. SE FLOW WL KEEP SE COUNTIES IN 70S. WL CONT CHC OF PCPN INTO THIS EVE THEN HV PC. X-SECTS SHOWED LOW LVL RH AFT 06Z TNGT...SUGGESTING FORMATION OF FOG/ST WHICH SEEMED RSNBL GIVEN NO CHG IN AMS. WENT A BIT HIER THAN GUIDANCE FOR MIN TEMPS. AMS WL BE A BIT DRIER ON WED. WL CONT PC FCST W/TEMPS ARND 80. ARTHUR WED NIGHT THRU MON...HAVE GIVEN UP ON BAHAMAS LOW AS A PRIMARY STORM THREAT. WILL LEAVE THU AS PSUNNY. THINK ANY EFFECT WOULD BE TO HELP SUPPLY SOME RH TO A COLD FRONT MOVNG THRU ON FRIDAY... ALTHOUGH THE 00Z AVN CREATES A BIT OF A DC SPLIT IN THE MOISTURE FIELDS BETWEEN THE N STREAM SYSTM AND THE TROPICS LOW. IN ANY CASE WILL CONT WITH MCLDY FOR FRI WITH CHC SHRA AND TSRA. ALL THE EXTNDED MDLS HAVE US ON THE BACKSIDE OF THE FRONT ON SAT WITH NEARLY BREEZY CONDTNS. 850 TMPS DON/T DROP TOO MUCH HOWVER ONLY DOWN TO ABOUT 12C... SO ONLY A FEW DEGS OF COOLNG FOR THE WEEKEND. SAT AND SUN BOTH LOOK FINE AS HIGH PRES MOVES IN. MON WOULD BE THE NEXT CHC OF RAIN AS A WARM FRONT MOVES UP FROM THE S IN ADVNCE OF A LOW IN THE PLAINS. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, May 28, 11:11 AM EDT, 3 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1111 AM EDT TUE MAY 28 2002 THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS IN WEST AND WEST CENTRAL MARYLAND... THE EASTERN PANHANDLE OF WEST VIRGINIA... THE DISTRICT OF COLUMBIA... AND NORTHERN AND CENTRAL VIRGINIA THIS AFTERNOON. MANY OF THESE AREAS EXPERIENCED HEAVY RAINFALL OVER THE PAST TWO DAYS. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. ALSO...THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION...SOME OF THE STRONGER STORMS MAY HAVE STRONG WINDS OR HAIL. SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ND
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:19 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 41 min |
Nearby
Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.